All that I am, all that I ever was…

I am more than my mental health. I am more than my homelessness. I am more than any one aspect of me. I am Addy. And this is…


Leave a comment

31 Days of Bipolar: Day 22. Side effects of medication

Day 22: What meds gave you the worst side effects, how did/do you treat it/them, and do you still get any side effects now?

url

Without question the worst side effect I’ve ever experienced came from Sodium Valproate (Epilim). Although I’d been taking it without any major consequence for several years (on and off, depending on homelessness), earlier this year it decided to revolt against my system in a huge way, by inflicting excruciating acute pancreatitis on me. The pain was unbearable and led to me being hospitalised for nearly three weeks whilst my body fought the pain. This then led to me developing a cyst in my pancreas, which has bothered me on/off for the last three months. For a time the abdominal pain was utterly intense, but fortunately it has been decreasing over the last few weeks and now only bothers me once or twice a fortnight. Hopefully, within the next couple of months, the pain will disappear entirely – because I’m really, seriously, over it!

Other than this rather serious side effect, I have to say I’ve been relatively lucky when it comes to medication side effects. I get headaches quite frequently, and my digestion is seriously effected, with frequent bouts of diarrhea alternating with periods of constipation. I also receive tremors in my extremities (mainly hands and legs) as well as the usual lack of motivation, energy and drive that accompanies most psychiatric medications.

Of course, as with most people who take psychiatric medication, I experience weight gain as a side effect, mainly from the Olanzapine. Even though I lost quite a lot of weight during the pancreatitis episode, I’ve put it all back on (and then some) over the last few months. Without question it is one of the worst side effects, as I suffer from quite extreme body image/dysmorphic issues at the best of times, without having the large rolls of fat that cover my body to contend with as well. It seriously damages my self-esteem and confidence and I wish, I really utterly wish, that weight gain wasn’t a side effect of psychiatric medications because of the sheer damage that it can cause to an already vulnerable individual.

But it could all be worse, so I’m not complaining – well, except for the pancreatitis, I’m complaining about that because it was bloody painful!


3 Comments

Nauseousness, camping and paranoia…oh my!

I have been feeling absolutely shocking this weekend. Constantly nauseous, hot/cold flushes, aching limbs and smelling strange odours that I cannot place. I’ve also been feeling obscenely paranoid, from firmly believing that I was being followed/about to be arrested by police officers, to thinking my house is on the verge of being invaded by a swarm of marauding maggots. I can’t relax. I can’t settle. I can’t concentrate and no matter how much I want to, can’t sleep.

Normally I would be grotesquely – verging on mental breakdown – worried over such an array of physical and mental symptoms, but as it stands my worry has been displaced by the weekly sessions I’ve had with my GP over the last few weeks; who informs me that all of the above is to be expected, given the recent change I’ve undergone in my medication.

In the first major change of my medication since my initial diagnoses in 2007/08, I have dropped from taking 12.5mg of olanzapine to only 2.5mg daily, replacing this most hated of drugs with 200mg solian daily. I have also changed antidepressants, from citalopram to fluoxetine. I’m told that this change will have a positive effect on my mental state, once the drugs start to have an effect in 3-4 weeks time, but until then have to ‘ride out’ the side-effects of stopping the drugs I’m used to and moving onto the new ones.

Normally, in the face of such crippling side-effects, I would stock up on DVDs from the library and hide away from the world until I start to feel vaguely normal. But alas, I cannot, for tomorrow I embark on a five-day long camping excursion that’s been organised by the mental health organisation I frequent. So instead of a week of chilling at home trying to convince myself I’m not dying (I suffer occasional bouts of hypochondria) I will be indulging in a week of badminton, boating, drawing, more boating, trivia nights and yet more boating. All whilst sleeping in a tent. All whilst feeling like I’m about to throw up.

If I wasn’t feeling so horribly unwell, I would be looking forward to the camp. I enjoy being outdoors. I enjoy some of the activities we’ll be doing. I enjoy being in a tent. But not when I feel sick. And not when my meds are going through such a period of upheaval.

All I can hope is that the symptoms I’ve been feeling this weekend will mysteriously vanish by the time I get up tomorrow morning, because I’m seriously starting to think that it’s not side effects from meds at all. I’m starting to think that I’m coming down with a virus. And who likes camping when they’re full on, properly unwell?

However the week goes I will be sure to update you all upon my return (no internet access in the bush, I’m afraid).

Hope everyone is having a better (more healthy) weekend than I! And that everyone has a wonderful week ahead of them! :)